""

about | Maps & Directions | contact | admissions | faculty | alumni & development | library | Tech Support Center | dean's office | Policies & Procedures

Nighttime view of Temple University Children's Medical Center Temple University Hospital in background, Kresge Hall (left) and Medical Research Building (right) in foreground Old Medical School building in foreground, Jones Hall, General Services building and Student Faculty Center to the right

OFFICE OF news communications

News Archive

YOUNG SOFTBALL STAR SAYS TEMPLE DOC IMPROVED HER QUALITY OF LIFE

July 2010

CONTACT:  Leslie Pappas, Temple University Hospital

leslie.pappas@TUHS.temple.edu

215-204-7790

 

Danielle Long playing softball in a recent tournament at Myrtle Beach, South Carolina.  Long has her energy back after Temple's Digestive Diseases Center treated her ulcerative colitis.

Danielle Long playing softball in a recent tournament at Myrtle Beach, South Carolina. Long has her energy back after Temple's Digestive Disease Center treated her ulcerative colitis.

 

For Montgomery County teenager Danielle Long, the pain of living with ulcerative colitis wasn’t just the stabbing cramps ripping through her lower abdomen every time she experienced a flare-up. It was also the side effects of the steroids she had to take in response: lethargy, weight gain, and her face puffing up like balloon. The steroids even affected her mood.

 

“I would get angry a lot,” says Long, now 20, who was diagnosed with the life-long inflammatory bowel disease in the Spring of 2008, as she was about to graduate from Pottsgrove High School. The sudden diagnosis threatened to destroy her dreams of playing softball in college, and the steroid treatments were taking over her life. “I would take the steroids when I had a flare-up, then taper down, I’d be off them for a month and then it would flare up again. I was becoming dependent on steroids.”

 

Paul Bandini, MD in his office.  "If one thing doesn't work, we'll go to the next," Bandini told Danielle Long and her parents.Things finally changed in the Summer of 2009 with a visit to Temple University Hospital’s Digestive Disease Center. Paul J. Bandini, MD, an Associate Professor of Clinical Medicine in the Department of Gastroenterology, set Long on a new path of treatment, weaning her off the steroids and introducing Azathioprine. An immunosuppressive, Azathioprine suppresses the abnormal immune response in ulcerative colitis. Unlike the steroids, which are useful for inducing a remission but not maintaining it, Azathioprine can be taken daily to maintain remission keeping the disease at bay.

 

“Dr. Bandini said, ‘If one thing doesn’t work, we’ll go to the next,’” recalls Jayne Long, Danielle’s mother, who brought Danielle to Temple after doing a Google search on ‘best hospitals in Philadelphia for digestive diseases’. “As a parent, that was all I had to hear. All I wanted for her was to get her quality of life back.”

 

The new regimen was a lifesaver, says Danielle Long, now a liberal arts major and successful softball player at Mansfield University. “I like it a lot better because I’m not gaining weight and my face isn’t huge – and I have all my energy back,” she says.

 

It is not known what causes ulcerative colitis, an inflammatory bowel disease that affects the inner lining of the colon, causing inflammation and superficial ulceration. Patients often experience painful abdominal cramping and bloody diarrhea. In severe cases, people with the chronic condition may have to have their entire colon removed. Long, whose case is moderately severe, may be genetically predisposed to the condition, because her father has Crohn’s Disease, an incurable inflammatory bowel disease that can affect the entire digestive tract.

 

Bandini says he met with both parents and daughter during the initial consultation to answer their questions, allay their fears, and make sure they understood what they needed to know about the disease and possible treatments. “I really believe having the family involved in the discussion is important,” says Bandini, one of 11 doctors in Temple’s Digestive Disease Center who were named “Best Doctors in America” in 2009-2010. “It’s important to educate both family and the patient about the disease.”

 

Steroids are often required for colitis flare-ups when first line therapy with a class of medications called aminosalicylates fails. Unfortunately, the long-term use of steroids use can cause a range of side effects, from moon facies (puffy, round swelling of the face) and acne to bone loss, cataracts, high blood pressure, and glucose intolerance, Bandini explains. Some patients, like Long, can become dependent on steroids, but about 60% of patients are able to get off steroids completely or significantly reduce the dose when begun on immunosuppressives concurrently.

 

“Long-term steroid use impairs the quality of life,” Bandini says. “You can imagine a young lady of Danielle’s age, wanting to go out on dates, socialize with friends having to deal with a puffy face, weight gain, and acne,” he says. “The impact on quality of life is significant.”

 

Bandini timed the dosage of the new medication so that it would take effect fully in two to three months, by the time Danielle was weaned completely off the steroids. Long has been off steroids since October – and hasn’t had a flare-up since.

 

Learn more about Temple Digestive Disease Center.